Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 83, NWS Des Moines, IA

April 11, 2006Adams County, Ringgold County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2006, 8:26 PM CDT for Adams County, Ringgold County, Union County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2006, 8:26 PM CDT (01:26 UTC)
Expired
Apr 11, 2006, 9:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adams County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120126
SVRDMX
IAC003-159-175-120215-
/O.NEW.KDMX.SV.W.0083.060412T0126Z-060412T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT TUE APR 11 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA.
  UNION COUNTY IN SOUTH CENTRAL IOWA.
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA.

* UNTIL 915 PM CDT.

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF CRESTON TO 10
  MILES NORTHWEST OF GRANT CITY...OR ALONG A LINE EXTENDING FROM 55
  MILES NORTH OF MARYVILLE TO 27 MILES NORTHEAST OF MARYVILLE...AND
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR DIAGONAL BY 835 PM CDT.
  NEAR SHANNON CITY BY 840 PM CDT.
  NEAR TINGLEY BY 845 PM CDT.
  NEAR LORIMOR BY 850 PM CDT.
  NEAR KELLERTON BY 855 PM CDT.

THE LOCATIONS OF CROMWELL...KENT...MALOY...CRESTON AIRPORT...
REDDING...BENTON...DELPHOS...ARISPE...AFTON AND ELLSTON ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4109 9462 4091 9461 4091 9448 4059 9448
      4058 9404 4115 9405

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 120149
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT TUE APR 11 2006

IAC003-120200-
/O.CAN.KDMX.SV.W.0083.000000T0000Z-060412T0215Z/
ADAMS IA-
850 PM CDT TUE APR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY HAS BEEN
CANCELLED...

AT 846 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4112 9445 4099 9446 4091 9448 4059 9448
      4058 9404 4115 9405

$$

IAC159-175-120215-
/O.CON.KDMX.SV.W.0083.000000T0000Z-060412T0215Z/
UNION IA-RINGGOLD IA-
850 PM CDT TUE APR 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RINGGOLD AND
UNION COUNTIES UNTIL 915 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES EAST OF CRESTON TO 7 MILES
SOUTHWEST OF MOUNT AYR...OR ALONG A LINE EXTENDING FROM 42 MILES
SOUTHWEST OF DES MOINES TO 27 MILES NORTH OF ALBANY...AND MOVING EAST
AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR THAYER BY 855 PM CDT.
  NEAR KELLERTON BY 905 PM CDT.

THE LOCATIONS OF TINGLEY...ARISPE...DELPHOS...AFTON...SHANNON CITY...
BENTON...LORIMOR...ELLSTON AND BEACONSFIELD ARE ALSO IN THE PATH OF
THIS LINE OF SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4112 9445 4099 9446 4091 9448 4059 9448
      4058 9404 4115 9405

$$

COGIL
000 
WWUS53 KDMX 120218 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT TUE APR 11 2006

IAC159-175-120229-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-060412T0215Z/
UNION IA-RINGGOLD IA-
919 PM CDT TUE APR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR RINGGOLD AND UNION COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 915 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4112 9445 4099 9446 4091 9448 4059 9448
      4058 9404 4115 9405

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:02 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 11, 3:02 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE APR 11 2006

.DISCUSSION...
LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A
WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY
BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS
KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS
NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE
NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA
WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH
OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT
INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE
BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN
PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH
BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION
ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY
IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING
THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS
NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE
SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW
SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE
NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT
THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO
FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS
WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE
OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER
DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION.

SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE
WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING
AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE
FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE
MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL
EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION
LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN
DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE
EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE
BEGINNING OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL/DONAVON
Hazardous weather outlook, Apr 11, 5:10 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT TUE APR 11 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP
BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME
SIZE AND WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER
PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY
AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF
SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER
CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT.

MYERS

In the hours before

Local storm report, Apr 11, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 N NEW MARKET          40.73N 94.88W
04/11/2006  E0.88 INCH       TAYLOR             IA   TRAINED SPOTTER

            WIND GUSTS OF 40 TO 50 MPH.

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Apr 11, 8:03 PM CDTSevere Thunderstorm WarningDMXTaylor42 min
Apr 11, 8:19 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie41 min
Apr 11, 8:31 PM CDTSevere Thunderstorm WarningDMXDallas, Madison44 min
Apr 11, 8:53 PM CDTSevere Thunderstorm WarningDMXBoone41 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningDMXPolk, Story38 min
Apr 11, 9:18 PM CDTSevere Thunderstorm WarningDMXHamilton42 min
Apr 11, 9:33 PM CDTSevere Thunderstorm WarningDMXDecatur28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.